Colorado, 2014High Wind in Colorado, February 14, 2014
February 14, 2014 · NWS BOU · 1 event in 1 county or zone
High winds occurred above timberline in Summit County in the early morning hours of the 14th. Peak wind gusts included: 89 mph, atop Loveland Pass and 8 miles south-southwest of Frisco; 76 mph, 1 mile south of Copper Mountain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred above timberline in Summit County in the early morning hours of the 14th. Peak wind gusts included: 89 mph, atop Loveland Pass and 8 miles south-southwest of Frisco; 76 mph, 1 mile south of Copper Mountain. In addition, a localized peak wind gust to 81 mph was recorded at the NCAR Mesa Lab in the foothills of Boulder County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 13, 11:18 PM MST, 42 minutes earlier.
Area forecast discussion, Feb 13, 11:18 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1118 PM MST THU FEB 13 2014
.UPDATE...HAVE ALLOWED THE WINTER WEATHER ADVISORIES EXPIRE AS OF
11 PM. SNOW WILL LIKELY CONTINUE AT ITS PRESENT RATE OVER ZONE 34
INCLUDING THE I70 CORRIDOR MOUNTAINS AND PASSES FOR THE NEXT HOUR
OR TWO...THEN BEGIN DECREASING IN INTENSITY. SNOW IS DECREASING OVER
THE NORTHERN MOUNTAINS AND WILL LIKELY HAVE SOME BREAKS
TONIGHT...BUT LIGHT SNOW WILL FALL ON AND OFF THROUGHOUT THE
NIGHT.
STRONG WINDS OF 50 TO 60 MPH OVER THE HIGH PEAKS AND PASSES WILL
CONTINUE TO PRODUCE LIMITED VISIBILITIES IN BLOWING SNOW. THESE
WINDS ARE EXPECTED TO DECREASE THROUGH THE NIGHT...BUT GUSTS TO 40
MPH WILL STILL PRODUCE BLOWING SNOW.
HAVE INCREASED POPS OVER THE FAR NORTHEAST PLAINS AS AN AREA OF
JET INDUCED SHOWERS ARE MOVING SOUTH OUT OF NE AND WY.
ACCUMULATIONS WILL BE LESS THAN HALF AN INCH.
&&
.PREV DISCUSSION... /ISSUED 757 PM MST THU FEB 13 2014/
UPDATE...WATER VAPOR SATELLITE IMAGERY SHOWING SOME DRYING OVER
NORTH CENTRAL COLORADO AND BACK INTO WESTERN WYOMING. EXPECT SNOW
TO DECREASE OVERNIGHT DUE TO THIS DRYING. WILL CONTINUE THE
ADVISORY THROUGH 11PM. WEB CAMERAS STILL SHOWING SNOW AND BLOWING
IN SOME SPOTS IN THE MOUNTAINS.
COLD FRONT IS SLOWLY SAGGING SOUTH ACROSS EASTERN WYOMING AND
WESTERN NEBRASKA. THIS FRONT WILL BACK INTO NORTHEAST COLORADO
AFTER MIDNIGHT BRINGING SLIGHTLY COOLER TEMPERATURES FOR FRIDAY.
ADJUSTED WINDS SOME FOR TONIGHT TO REFLECT THE WIND SHIFT WITH THE
FRONT.
&&
.AVIATION...SCATTERED/BROKEN MID AND HIGH CLOUDS WILL CONTINUE TO
STREAM ACROSS COLORADO THROUGH FRIDAY. WESTERLY WINDS ARE EXPECT
TO LINGER CONTINUE THROUGH 09Z. AROUND 09Z...A WEAK COLD WILL MOVE
THROUGH CAUSING WINDS TO TURN NORTH TO NORTHEAST. WINDS WILL
SLOWLY TURN CLOCKWISE FRIDAY MORNING...EVENTUALLY BECOMING
SOUTHEAST BY LATE FRIDAY MORNING.
.PREV DISCUSSION... /ISSUED 347 PM MST THU FEB 13 2014/
SHORT TERM...SNOW CONTINUING ACROSS THE MOUNTAINS...HAS INCREASED
A BIT DURING THE PAST FEW HOURS WITH GOOD OROGRAPHICS. A BIT OF
WARM AIR ADVECTION HAS OFFSET DECENT LAPSE RATES SLIGHTLY. STILL
SOME AREAS WITH MODERATE SNOWFALL...MAINLY ALONG THE CONTINENTAL
DIVIDE AND ACROSS THE PARK AND GORE RANGES OF WESTERN JACKSON
COUNTY. ALSO WINDS GUSTING TO 55 MPH ACROSS THE HIGHER PASSES
PRODUCING SOME BLOWING SNOW. SNOWFALL LESS ACROSS NORTH AND MIDDLE
PARKS AND COULD BE MIXING WITH RAIN AS SOME LOCATIONS CURRENTLY IN
THE MID AND UPPER 40S. ALONG FOOTHILLS...WINDS WERE GUSTING TO 60
MPH IN SOME LOCATIONS. GUSTY WINDS HAVE ALSO SPREAD ACROSS THE
ADJACENT PLAINS WITH THE STRONGEST GUSTS NEAR THE FOOTHILLS.
MODELS INDICATE SOME DECREASE IN THE MOISTURE DURING THE EVENING
WITH MORE MID LEVEL WARMING. BUT OROGRAPHICS REMAIN FAVORABLE
WITH GUSTY WINDS CONTINUING. ADDITIONAL ACCUMULATIONS TO OCCUR BUT
WILL BE ON THE LIGHT SIDE DUE TO THE MID LEVEL WARMING. THE GUSTY
WINDS WILL CONTINUE TO PRODUCE AREAS OF BLOWING SNOW ACROSS THE
MOUNTAIN PASSES. WILL CONTINUE THE WINTER WEATHER ADVISORY UNTIL
06Z. OVERNIGHT...WARM AIR ADVECTION CONTINUES WHICH WILL KEEP ANY
ADDITIONAL SNOWFALL LIGHT. STILL ENOUGH MOISTURE AND OROGRAPHICS
TO KEEP THE FAIRLY HIGH POPS GOING. SOME DECREASE IN THE FLOW
ALOFT AFTER MIDNIGHT AS THE UPPER LEVEL JET SHIFTS INTO THE
CENTRAL PLAINS. WINDS TO GRADUALLY DECREASE ACROSS THE MOUNTAINS
AND FOOTHILLS THOUGH IT WILL REMAIN GUSTY ACROSS THE HIGHER
RIDGES. STILL ENOUGH FOR SOME BLOWING SNOW. ACROSS PLAINS...WINDS
TO DECREASE DURING THE EVENING AS GRADIENT RELAXES AND AIRMASS
STABILIZES. LIFT FROM JET MAY BE ENOUGH TO GENERATE A FEW LIGHT
SHOWERS OVER THE FAR NORTHEAST PLAINS AFTER 03Z. THERE MAY BE RAIN
AND SNOW MIX INITIALLY. LIFT MOVES NORTHEAST INTO NEBRASKA AFTER
MIDNIGHT...SO ANY LINGERING LIGHT SNOW SHOULD END BY 09Z. MODELS
CONTINUE TO SHOW A WEAK FRONT MOVING INTO NORTHEAST COLORADO AFTER
MIDNIGHT. ONLY IMPACT WILL BE FOR THE NORTHWEST WINDS TO BECOME A
BIT MORE NORTHERLY ALONG THE URBAN CORRIDOR. ON FRIDAY...FAIRLY
STRONG WEST TO NORTHWEST FLOW ALOFT CONTINUES WITH SOME INCREASE
IN THE FLOW ALOFT BY THE AFTERNOON. CROSS SECTIONS SHOW MOISTURE
INCREASING ACROSS MOUNTAINS DURING THE AFTERNOON BUT MID LEVEL
WARMING WILL KEEP AIRMASS RATHER STABLE. OROGRAPHICS WILL KEEP
SOME LIGHT SNOW OR FLURRIES GOING...BUT STABLE ATMOSPHERE WILL
LIMIT ADDITIONAL SNOW AMOUNTS. GUSTY WINDS WILL CONTINUE TO
PRODUCE AREAS OF BLOWING SNOW...ESPECIALLY ACROSS THE HIGHER
MOUNTAIN PASSES. MAIN CONCERN IS THE POTENTIAL FOR STRONG WINDS
ALONG THE FOOTHILLS LATE IN THE AFTERNOON. MODELS CONTINUE TO
INDICATE CROSS MOUNTAIN FLOW INCREASING TO 60 KTS AT MOUNTAIN TOP
BY THE EVENING. IN ADDITION...FORECAST SOUNDINGS SHOW INVERSION AT
MOUNTAIN TOP. AT THIS TIME...IT APPEARS WINDS SHOULD REMAIN BELOW
HIGH WIND CRITERIA THROUGH THE AFTERNOON. NO CHANGES TO THE HIGH
WIND WATCH. ACROSS PLAINS...WEAK FRONT TO BRING SLIGHTLY COOLER
AIR TO THE AREA. AFTER A BRIEF SHIFT TO THE NORTH DURING THE
MORNING...MIXING WILL SHIFT WINDS BACK TO THE NORTHWEST ACROSS
MOST OF NORTHEAST COLORADO. DOWNSLOPE WESTERLY WINDS TO SPREAD
ACROSS THE WESTERN SECTIONS OF THE URBAN CORRIDOR DURING THE
AFTERNOON.
LONG TERM...A QUICK LITTLE TROUGH WILL MOVE OVER THE AREA FRIDAY
NIGHT. THIS WILL BRING INCREASED NORTHWEST FLOW ALOFT AND A BRIEF
OPPORTUNITY FOR HIGH WINDS OVER THE HIGH MOUNTAINS AND EAST SLOPES
OF THE FRONT RANGE. STILL NOT LOOKING TOO GOOD FOR WAVE
ENHANCEMENT...BUT WITH 50-60 KNOTS AT RIDGETOP LEVEL AND STRONG
TEMPERATURE ADVECTION BOTH AHEAD AND BEHIND THE TROUGH...IT IS A
CANDIDATE FOR BRUTE FORCE WINDS PUSHING DOWN INTO THE FOOTHILLS
FRIDAY NIGHT INTO SATURDAY MORNING. WE WILL KEEP THE HIGH WIND
WATCH GOING...TOO LOW A THREAT TO INCLUDE THE ADJACENT PLAINS.
ALSO A QUICK SHOT OF SNOW FRIDAY NIGHT IN THE MOUNTAINS...THEN
PRETTY QUICK DRYING BEHIND THE TROUGH SATURDAY MORNING. ANOTHER
FACTOR WILL BE THE COOLING AND A MORE NORTHERLY WIND SHIFT DURING
THE DAY SATURDAY. THIS WAVE IS TIMED SO THAT THERE IS WARMING
OVERNIGHT AND THEN COOLING DURING THE DAY...THEN WARMING AGAIN
WITH DOWNSLOPE WINDS SATURDAY NIGHT. SO I ADJUSTED TEMPERATURES
ACCORDINGLY...FAIRLY MILD NIGHTS BUT LIMITED WARMING ON SATURDAY.
STILL BASICALLY SPLITTING THE DIFFERENCE BETWEEN GUIDANCES ON
HIGHS BUT KEEPING THE LOWS WARMER WITH SOME CLOUDS AND WIND.
SUNDAY LOOKS TO BE THE WARMEST DAY AS THERE WILL BE FEWER CLOUDS
AND THE WARMEST AIR ALOFT. COULD BE PUSHING 70 IF WINDS AND
SUNSHINE WERE OPTIMIZED...BUT WILL STICK WITH OUR MID 60S FIGURING
THERE WILL STILL BE SOME LIMITING FACTORS.
ANOTHER WEAK TROUGH BRINGS SOME COOLING SUNDAY NIGHT...THEN DRY
WESTERLY FLOW FOR THE EARLY PART OF THE WEEK WITH STILL MILD
TEMPERATURES. GENERAL AGREEMENT ON A LARGER SCALE TROUGH FOR LATER
IN THE WEEK...ECMWF IS STRONGER WITH A LEAD WAVE ON WEDNESDAY
WHILE THE GFS HAS A LITTLE WAVE THEN AND PUTS MORE ENERGY INTO A
SECOND WAVE ABOUT FRIDAY. ENSEMBLES AND TRENDS FAVORING THE ECMWF
SOLUTION...WILL SHOW COOLING THEN AND SOME LOW POPS FOR THE PLAINS
WEDNESDAY NIGHT. STRONGER DEVELOPMENT COULD BRING MORE OF COURSE
BUT IT COULD ALSO BE WEAKER AND/OR SLOWER.
AVIATION...NORTHWEST WINDS HAVE MIXED ACROSS THE AREA WITH SOME
GUSTS TO 40 KTS AT KBJC AND 30 KTS AT KDEN. WINDS WILL CONTINUE TO
DECREASE THROUGH THIS EVENING AS GRADIENT WEAKENS AND AIRMASS
STABILIZES. STILL SOME GUSTS TO 20 KTS POSSIBLE AT KBJC. WINDS
COULD BRIEFLY SHIFT TO THE SOUTHWEST AFTER 02Z AS DRAINAGE FLOW
TRIES TO DEVELOP. BUT NORTHWEST WINDS TO PREVAIL AHEAD OF A WEAK
COLD FRONT. THIS FRONT STILL EXPECTED TO MOVE ACROSS THE AREA
AFTER 06Z WITH WINDS BECOMING MORE NORTHERLY. WINDS TO BECOME
LIGHT EASTERLY BY 15Z BEFORE SHIFTING TO THE SOUTHWEST AFTER 18Z
AS DOWNSLOPE WINDS DEVELOP. VFR TO CONTINUE WITH UNLIMITED
CEILINGS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
FOR COZ035-036.
&&
SHORT TERM...D-L
LONG TERM....GIMMESTAD
AVIATION.....MEIER
UPDATE.......KRIEDERMAN
Hazardous weather outlook, Feb 13, 11:02 AM MST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1102 AM MST THU FEB 13 2014
COZ030>051-141815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1102 AM MST THU FEB 13 2014
...WINTER WEATHER ADVISORY FOR THE NORTH CENTRAL MOUNTAINS THOUGH
THIS EVENING...
...HIGH WIND WATCH FRONT RANGE FOOTHILLS LATE FRIDAY AFTERNOON
THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW AND GUSTY WINDS WILL CONTINUE OVER THE MOUNTAINS THROUGH
THIS EVENING...THEN DECREASE OVERNIGHT. WIND GUSTS BETWEEN 50 AND
60 MPH WILL OCCUR ACROSS THE HIGH PEAKS AND PASSES CREATING AREAS
OF BLOWING SNOW WHICH WILL REDUCE VISIBILITIES TO LESS THAN A MILE
AT TIMES. ADDITIONAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES CAN BE
EXPECTED THROUGH TONIGHT WITH UP TO 3 INCHES IN THE HIGH VALLEYS.
GUSTY WINDS TO 60 MPH WILL ALSO OCCUR ALONG THE FOOTHILLS.
DRY AND WARMER CONDITIONS WILL PREVAIL ACROSS THE PLAINS WITH
TEMPERATURES IN THE 50S. WINDS WILL GUST TO AROUND 35 MPH NEAR THE
FOOTHILLS AND ALONG THE WYOMING BORDER. A WEAK COLD FRONT WILL
THEN SLIDE SOUTH ACROSS THE AREA AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG CHINOOK WINDS ARE EXPECTED TO DEVELOP ACROSS THE FRONT
RANGE FOOTHILLS STARTING LATE FRIDAY AFTERNOON OR EVENING AND THEN
CONTINUING INTO SATURDAY MORNING. THE WINDS WILL BE VARIABLE...BUT
OCCASIONAL WIND GUSTS UP TO 80 MPH WILL BE POSSIBLE. IN THE
MOUNTAINS GENERALLY LIGHT SNOW IS EXPECTED FRIDAY INTO SATURDAY.
STRONG WINDS WILL STILL PRODUCE BLOWING AND DRIFTING SNOW AND
LOCALLY REDUCED VISIBILITIES OVER THE HIGHER MOUNTAINS AND PASSES.
ANOTHER FAST MOVING STORM SYSTEM WILL BRING MORE SNOW AND BLOWING
SNOW TO THE HIGH COUNTRY SUNDAY AFTERNOON AND NIGHT. THEN MAINLY
DRY WEATHER WILL PREVAIL UNTIL SOMETIME IN THE MIDDLE OF NEXT WEEK
WHEN THE NEXT STORM SYSTEM MAY REACH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
GIMMESTAD
In the hours before
Local storm report, Feb 13, 9:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
913 PM MST THU FEB 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM SNOW 2 SSE TABERNASH 39.95N 105.84W
02/13/2014 M4.0 INCH GRAND CO TRAINED SPOTTER
&&
JKLocal storm report, Feb 13, 11:37 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1137 PM MST THU FEB 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM SNOW BERGEN PARK 39.69N 105.36W
02/13/2014 M1.0 INCH JEFFERSON CO TRAINED SPOTTER
LAST 45 MINUTES
0830 PM SNOW 2 SSE TABERNASH 39.95N 105.84W
02/13/2014 M4.0 INCH GRAND CO TRAINED SPOTTER
&&High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 14, 12:00 AM MST to 2:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 14, 20141 death · 1 event
- Winter Storm and Winter Weather in Ohio, February 14 to 15, 201423 events
- Wildfire in Arkansas, February 14, 2014$25,000 · 1 event
- Heavy Snow and High Wind in Montana, February 14 to 17, 201463 kt wind · 20 events
- High Surf in Hawaii, February 14, 201412 events
- Winter Storm in Kentucky, February 14 to 15, 201412 events
- Winter Storm and Winter Weather in Indiana, February 14 to 15, 20148 events
- Heavy Snow and Winter Weather in West Virginia, February 14 to 15, 20148 events
- Heavy Snow in Indiana, February 14, 20146 events
- Winter Weather in Idaho, February 14 to 15, 20144 events
- Winter Storm and High Wind in Wyoming, February 14 to 15, 201470 kt wind · 4 events
- Winter Weather in Montana, February 14 to 15, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501639.